Thunderstorm Wind, Nelson
- When
- May 5, 4:30 AM EST
- Where
- Nelson County, 1.58 mi SSE of Lovingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.749, -78.869
A tree fell down onto the James River near Route 642.
Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms developed across Virginia and the unstable atmosphere caused a few thunderstorms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure was located across the Tennessee Valley while a strong low level jet transported moisture into the Mid-Atlantic. Showers and thunderstorms developed across Virginia and the unstable atmosphere caused a few thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 3:01 AM EST, 1 hour 29 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EDT Fri May 5 2017
.SYNOPSIS...
Strong Low pressure over the Tennessee Valley will track slowly
north to western Pennsylvania today, then linger over
southeastern Canada through Sunday. Weak high pressure will
build into the area late Sunday, and remain through the middle
of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Closed low pressure is located over the Tennessee Valley this
morning. Low level jet is drawing very moist air (~1.5 inch
precipitable water) into the area. Orographic lift is enhancing
rainfall rates in central Virginia, with many spots already
reporting over 2 inches. As final band lifts through the area
(which has some convective enhancement), flooding of small
streams and poor drainage areas will become a concern.
Will also have to watch the embedded convection this morning
for a gusty wind threat. At this time, it appears a majority of
the area should remain stable and any thunder would be elevated,
but the area from Charlottesville to southern Maryland may have
richer low level moisture advected in.
Dry slot will work across the area by mid to late morning,
bringing an end to the larger stratiform rain shield. This storm
system is quite dynamic and will be taking on a negative tilt
later today aloft as the surface low moves toward PA. Deep layer
shear will not be lacking, but there is some question with how
much destabilization will be able to take place after the
morning rain. The lower level thermal profiles will be important
as to how much additional convection can fire this afternoon on
the edge of the dry slot. The most favorable overlap of
instability and moisture may occur along the Potomac River
corridor. Trends will have to be monitored to determine the
severe threat. Temperatures will make a push for the 70s, but
overall confidence is low.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The storm threat will diminish this evening, but the weather
will remain unsettled through Saturday as the upper low slowly
pivots to our north. Vort max/surface boundary combination will
bring the best chance of showers during the day on Saturday, but
tough to go dry at any one time. Cold advection ramps up
Saturday night, with upslope precipitation mixing with and
changing to snow at the highest elevations. Appears the best
chance for minor accumulations will be above 3000 feet. Deep
moisture pulls away Sunday, so precipitation chances will be
lower, but can't rule out a few showers or sprinkles area wide
as additional vorticity swings across the area. Both days this
weekend will be a bit breezy. Temperatures will be below normal,
although any subfreezing readings (Sunday morning onward)
should be limited to the highest elevations.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Trough aloft will linger in southeastern Canada through the
long term. This will keep a northwesterly flow in place with
continued below normal temperatures. Chilliest weather looks to
be early in the week, with continued frost/freeze threat mainly
west of the Blue Ridge (though some frost could sneak its way
east of the Blue Ridge). High pressure, though weak, should keep
conditions mostly dry as the northwest flow aloft looks likely
to push systems approaching from the west southward into the
Southeastern US.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Breaks in the cigs across the metros early this morning will
fill back in as moderate to heavy rain overspreads the area. IFR
or lower conditions will persist much of the morning before
lifting as the steady rain moves out. Thunderstorms are possible
this afternoon, but coverage is uncertain. Some of the storms
could have hail and gusty winds. Cigs may lower back to MVFR
tonight, although confidence is low.
Rain showers are likely during the day Saturday as cold front
moves through with MVFR possible. VFR more likely for Saturday
night and Sunday. Gusty winds 20-30 kt possible through Sunday
as well.
VFR likely with weak high pressure Monday and Tuesday.
&&
.MARINE...
Strong low pressure slowly moving through the weekend will
result in strong winds. Have not made any changes to the
headlines today, with a Gale Warning for portions of the
southern MD waters. All waters likely experience SCA condtions
through Saturday (although there could be a lull in the morning)
and thus headlines have been extended. Expect the strong winds
to continue Sunday, perhaps becoming limited to the Bay Sunday
night. Onshore to south flow today becomes westerly behind
Saturday's front.
Small Craft Advisory conditions may linger Monday but look more
likely to abate Tuesday as weak high pressure crosses the area.
&&
.HYDROLOGY...
A flood watch is in effect for portions of central VA,
particularly on the east side of the Blue Ridge through noon as
topographical lift on SE winds maximizes rainfall along and just
east of the Blue Ridge as well as within the central Shenandoah
Valley. Localized amounts of 3 to 5 inches are possible per
high resolution guidance. Some flood warnings have been issued.
&&
.TIDES/COASTAL FLOODING...
Water levels continuing to creep upward overnight as southeast
winds in advance of low pressure have continued the process of
pumping water into the estuary. Guidance depicting a larger than
normal range of possibilities, which results in substantial
uncertainty. Based on current trends, St. George Island,
Annapolis and DC/Alexandria (the most sensitive spots) are
likely to see minor and advisories are out. Have opted to
issued a Coastal Flood Advisory for next two cycles.
Additional sites likely to reach Advisory levels today. At this
point, will keep all forecasts as minor. Based on ensemble
guidance, moderate flooding certainly possible at susceptible
locations. However, current observations at the lowest edge of
ensemble guidance, making the higher forecasts less likely. The
most likely time frame for widespread inundation would be later
today and tonight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 PM EDT this evening for DCZ001.
MD...Coastal Flood Advisory until 9 PM EDT this evening for MDZ014-
017.
VA...Flood Watch until noon EDT today for VAZ025-026-029-036>040-
507-508.
Coastal Flood Advisory until 9 PM EDT this evening for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ532>534-537-540-541-543.
Small Craft Advisory from 6 PM this evening to 6 PM EDT
Saturday for ANZ532>534-537-540-541-543.
Gale Warning until 6 PM EDT this evening for ANZ532>534-537-
540-541-543.
Small Craft Advisory until 6 PM EDT Saturday for ANZ530-531-
535-536-538-539-542.
&&
SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 130 AM EDT Fri May 5 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-060530- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 130 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale warning is in effect for Friday for the Chesapeake Bay from Sandy Point to Smith Point and for the Potomac river from Cobb Island to Smith Point. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-060530- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 130 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A flood watch is in effect for portions of central Virginia including the Blue Ridge, and the central Shenandoah Valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The flood watch continues until noon Friday. Sub-freezing temperatures are likely along the ridge tops of the Allegheny Highlands and Blue Ridge Mountains during the overnight and early morning hours Sunday through Tuesday. Freeze warnings may become necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Roanoke radar (KFCX), 148 km away, was scanning. The volume nearest the first event began at 09:31 UTC.
6 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tree fell down onto the James River near Route 642.
A tree was down near the intersection of Miller School Road and Samuel Miller Loop.
A tree was down along the 1500 Block of James River Road.
A tree was down in the 1700 Block of Polo Grounds Road.
A tree was down on Marlington Drive between Brawner Drive and Barger Place.
A tree was down on James Madison Parkway near Roseland Road.
The National Weather Service Baltimore/Washington Weather Forecast located in Sterling, Virginia, has confirmed a tornado on May 5, 2017, near Bledsoe Corner in Orange County Virginia, which is about 11 miles southeast of Culpeper. Damage began on a property in the 27000 block of Old Musterfield Lane, where about a dozen large pine, maple, and cedar trees were snapped and uprooted in multiple directions in a convergent pattern. A stone wall was blown over, and some smaller objects were carried hundreds of yards. The tornado proceeded northeast over woods surrounding Cooke Lane where dozens of large trees were snapped and uprooted in multiple directions, where a home sustained siding and minor roofing damage from the wind. Several other homes and structures had damage from falling trees and tree limbs. The |tornado continued northeast through the woods until it came upon a cinder block garage. The wind entered the structure, lifted the roof off, and knocked down most of the walls. Debris was carried across Musterfield Road into a field. A few snapped trees were noted at the far end of the field. That was the last noted damage.
The National Weather Service would like to thank the residents who reported the damage and helped survey the area; along with the County of Orange Department of Fire and EMS, and the Virginia Department of Emergency Management for coordination.
The National Weather Service in Baltimore MD/Washington DC has confirmed a narrow, 10 yard wide tornado near Dahlgren in King George County VA on the morning of May 05, 2017.
Peak winds were 90 mph, a level EF-1 on the Enhanced Fujita scale. Damage has been confirmed along a 0.6 mile path from the northeastern corner of Naval Support Facility Dahlgren property, north across Hwy 301 just west of the Harry Nice Bridge, to |Barnesfield Park. NWS storm survey identified the first damage as small limbs on|Higley Rd. A couple trees were snapped as the tornado moved northwest to a parking lot where it turned north. Four cars were flipped in this parking lot at 8:20am by a narrow vortex as confirmed by security camera footage. FAA radars for Joint Base |Andrews and Reagan National airport both depicted some rotation at this time which helped confirm the reported times.
Two trees were snapped in a forest north of this parking lot. The next evident damage was a large uprooted pine tree that fell southwest onto Hwy 301 just west of a visitor center. Several trees were snapped and uprooted on the west side of the parking |lot for the visitor center with tree damage then continuing to Barnesfield Park. Minor damage at the baseball fields in the park included a destroyed equipment shed, bleachers blown into a fence and a damaged metal bench. No further damage was evident on the tree line at the edge of the baseball fields, so this was determined to be the north end of the tornado track.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696047, 696048, 696049, 696050, 696051, 696053, 696060, 696056.